Iowa, 2021Winter Storm in Iowa, December 10 to 11, 2021
December 10 to 11, 2021 · NWS DMX · 9 events in 9 counties and zones
Low pressure underwent lee cyclogenesis as it moved out of Colorado, across the central plains and into the Midwest. Initial broad isentropic lift allowed for precipitation to develop, with light rain in southern Iowa and snow in northern Iowa.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure underwent lee cyclogenesis as it moved out of Colorado, across the central plains and into the Midwest. Initial broad isentropic lift allowed for precipitation to develop, with light rain in southern Iowa and snow in northern Iowa. Across northern Iowa, snow rates increased later in the day as frontogenesis reached the area. This resulted in a narrow band of heavy snow in far NW Iowa into Minnesota. As the low deepened the pressure gradient tightened across the state, resulting in gusty 25 to 35 mph winds and periods of significantly reduced visibility in blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 10, 5:53 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Dec 10, 5:53 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
553 AM CST Fri Dec 10 2021
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Thursday/
Issued at 309 AM CST Fri Dec 10 2021
Key Messages:
- First significant winter storm of the season for Iowa today with
heavy snow across northern Iowa and light ice possible central and
east, accompanied by gusty winds
- Much warmer into next week, in record territory
The much advertised Winter Storm is knocking at our doorstep as snow
began falling across Nebraska overnight. The surface low will
continue to deepen as it lifts out of the central plains and into
the upper midwest through today. Central and southern Iowa will
sit within the warm sector of the system for the first part of the
day and temperatures were nudged up a couple degrees here to
account for some of the warming trends seen in recent hires model
runs. This could also set up a potential fog scenario with good
moisture in place, however confidence in this is not high and at
this time most models don't indicate indicate reductions to
visibility. Something to monitor for changes later. Light snow is
expected to begin across northwest Iowa around midday,
intensifying late afternoon and this evening as mid level
frontogenesis supports banding and heaviest snow rates. RAP/GFS
soundings in northern Iowa indicate pretty deep dendritic growth
layers after 00z with good lift through the layer, supporting high
snow rates and higher than average snow-to-liquid ratios
(climatology for Iowa is ~13:1 and ratios were increased to
~15:1). Snow rates are forecast to diminish overnight as stronger
forcing shifts east. Deformation zone snow will linger across
northern Iowa through the early morning hours before exiting
around sunrise. Accumulations of 8+ inches are expect northwest
with 5+ inches across the remaining portions of northern Iowa. The
gradient is fairly tight from northern to central Iowa thanks to
the banding that will enhance totals across northern Iowa and a
transition to mixed precipitation into central Iowa.
Soundings across central to east central Iowa support initial
drizzle/freezing drizzle ahead of the front before fully saturating
to allow for ice introduction and a transition to snow. Light ice
accumulation is possible, a few hundredths in the vicinity of
Story/Marshall/Tama/Black Hawk counties and surrounding locations,
so the Winter Weather Advisory has been expanded to account for
this. Winds will also be a concern Friday night into Saturday
morning as the pressure gradient tightens with strong cold air
advection and subsidence on the back of the low. Soundings
indicate 30+ knot gusts in the boundary layer, and while these
won't be totally realized at the surface, it will be quite windy.
Across northern Iowa where this is combined with heavy snow,
drifting and visibility reductions due to blowing snow are a
concern.
Winds shift to southerly and warm air advection increases across the
area beginning Sunday as upper level ridging slide towards the area.
This regime will dominate the forecast for much of the upcoming week
as breezy south winds pump warm air into the area. Snow pack across
northern Iowa will initially keep temperatures cooler there early
in the week while central and southern Iowa warm well above
climatological normals. Wednesday looks to be the warmest (and
windiest) day of the week with highs ranging from the mid 50s
north to upper 60s central and south. A few spots could even touch
70 degrees, well into daily record territory and perhaps near
all-time December high temperature records. Synoptic models
continue to indicate a robust system middle to late week that
could bring convection back to the forecast and will most
certainly drop temperatures. Details are still quite fuzzy at this
time range with significant model differences, but will be
something to monitor in the coming days.
&&
.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 553 AM CST Fri Dec 10 2021
VFR conditions this morning will deteriorate by midday across
northern Iowa as a strong winter system impacts the area, dropping
to IFR or LIFR in northern Iowa by evening across all sites. Winds
will transition from easterly to northwesterly today and
overnight, gusting 20-30 kts at times. Heaviest snow and blowing
snow will impact KFOD/KMCW beginning midday while KALO and perhaps
KDSM may see a period of rain and/or freezing rain this afternoon
before transitioning to light snow tonight.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 AM CST
Saturday for IAZ039-049-050.
Winter Storm Warning from 9 AM this morning to 6 AM CST Saturday
for IAZ004>007-015>017-023.
Winter Weather Advisory from noon today to 6 AM CST Saturday for
IAZ024>028-033>038-044>048.
&&
DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Dec 10, 3:33 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 AM CST Fri Dec 10 2021
IAZ004>007-015>017-023-111200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-
333 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of northern Iowa.
.DAY ONE...Today and tonight
A Winter Storm Warning for moderate to heavy snow and blowing snow is
in effect for the area later today through tonight. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed for severe weather, but snowfall
reports would be greatly appreciated.
IAZ024>028-033>039-044>050-111200-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-
333 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of northern and central
Iowa.
.DAY ONE...Today and tonight
A Winter Weather Advisory is in effect for light to moderate snow,
blowing snow, and a light wintry mix later today through tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed for severe weather, but snowfall or
icing reports would be greatly appreciated.
IAZ057>062-070>075-081>086-092>097-111200-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
333 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of central and
southern Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
Small
Winter Storm, Emmet
- When
- December 10, 8:00 AM CST to December 11, 2:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A trained spotter reported 8 inches of snow in Estherville.
Winter Storm, Palo Alto
- When
- December 10, 8:00 AM CST to December 11, 2:00 AM CST
- Where
- Palo Alto forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
A total of 5.5 inches of snow fell with winds over 25 mph.
Winter Storm, Pocahontas
- When
- December 10, 8:00 AM CST to December 11, 2:00 AM CST
- Where
- Pocahontas forecast zone
- Reported by
- Public
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
A total of 5 inches of snow fell with winds over 25 mph.
Winter Storm, Calhoun
- When
- December 10, 8:00 AM CST to December 11, 2:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- Public
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
A total of 6.5 inches of snow fell with winds over 25 mph.
Winter Storm, Kossuth
- When
- December 10, 11:00 AM CST to December 11, 3:00 AM CST
- Where
- Kossuth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
A total of 6.7 inches of snow fell with winds over 25 mph.
Winter Storm, Winnebago
- When
- December 10, 11:00 AM CST to December 11, 3:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
A total of 4 inches of snow fell with winds over 25 mph.
Winter Storm, Hancock
- When
- December 10, 11:00 AM CST to December 11, 3:00 AM CST
- Where
- Hancock forecast zone
- Reported by
- Public
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
A total of 4 inches of snow fell with winds over 25 mph.
Winter Storm, Cerro Gordo
- When
- December 10, 11:00 AM CST to December 11, 3:00 AM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
A total of 4 inches of snow fell with winds over 25 mph.
Winter Storm, Worth
- When
- December 10, 11:00 AM CST to December 11, 3:00 AM CST
- Where
- Worth forecast zone
- Reported by
- Public
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
A total of 4 inches of snow fell with winds over 25 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 10 to 11, 202158 deaths · 519 injured · $420,000 · EF4 · 15 events
- Tornadoes and Flash Flooding in Kentucky, December 10 to 11, 202119 deaths · 96 injured · $10,000 · EF3 · 54 events
- Tornadoes and Flash Flood in Tennessee, December 10 to 11, 20215 deaths · 31 injured · $27 million · EF4 · 32 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20216 deaths · 1 injured · $5.1 million · EF3 · 12 events
- Tornadoes in Missouri, December 10, 20213 deaths · 11 injured · $2.8 million · EF4 · 3 events
- Tornadoes and Damaging Winds in Arkansas, December 10 to 11, 20212 deaths · 5 injured · $11 million · EF3 · 13 events
- Tornadoes and Hail in Missouri, December 10, 20211 death · 2 injured · $3.5 million · EF3 · 24 events
- Tornadoes and Damaging Winds in Tennessee, December 10 to 11, 20218 injured · $13 million · EF2 · 56 events
- Tornadoes in Arkansas, December 10, 20213 injured · $660,000 · EF2 · 5 events
- Avalanche and Heavy Snow in Washington, December 10 to 13, 20211 death · 55 kt wind · 6 events
- Tornadoes and Hail in Missouri, December 10, 2021$1.2 million · EF1 · 41 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20211 injured · EF2 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994719, 994720, 994721, 994727, 994722, 994723, 994724, 994725, 994726.